Alert archive / Montana / Red Flag Warnings in 2008

Red Flag Warning 4, NWS Great Falls, MT

July 10, 20085 counties in Montana

NWS Great Falls, MT issued this red flag warning at Jul 10, 2008, 3:39 AM MDT for 5 counties in Montana. It took effect at Jul 10, 2008, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 10, 2008, 3:39 AM MDT (09:39 UTC)
In effect from
Jul 10, 2008, 12:00 PM MDT
Expired
Jul 10, 2008, 8:59 PM MDT
In force
9 hr
Issued by
NWS Great Falls, MT

Counties Broadwater County, MT, Gallatin County, MT, Jefferson County, MT, Lewis and Clark County, MT, Meagher County, MT

The radar

The Great Falls radar (KTFX), 125 km from the middle of the area, began a volume at 09:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2008-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2008-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-141 J/kg
Mixed-layer LCL
3476 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KTFX 100939
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
339 AM MDT THU JUL 10 2008

...A RED FLAG WARNING WILL BE IN EFFECT ON THURSDAY AND THURSDAY EVENING
FOR STRONG WINDS AND DRY CONDITIONS...

MTZ118-102200-
/O.UPG.KTFX.FW.A.0003.080710T1800Z-080711T0300Z/
/O.NEW.KTFX.FW.W.0004.080710T1800Z-080711T0300Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
339 AM MDT THU JUL 10 2008

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

WEST WINDS WILL INCREASE TO 25 TO 40 MPH WITH GUSTS NEAR 60 MPH AT
TIMES. RELATIVE HUMIDITIES WILL DROP BELOW 20 PERCENT FOR MOST OF FIRE
ZONE 118 RESULTING IN DANGEROUS FIRE CONDITIONS. CONDITIONS WILL
IMPROVE THURSDAY NIGHT AS WINDS DIMINISH BELOW WARNING CRITERIA.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$
2 follow-up statements
000 
WWUS85 KTFX 102054
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
254 PM MDT THU JUL 10 2008

MTZ118-110300-
/O.CON.KTFX.FW.W.0004.000000T0000Z-080711T0300Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
254 PM MDT THU JUL 10 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING 
FOR FIRE ZONE 118 FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR FIRE ZONE 118 FOR GUSTY WINDS AND LOW RELATIVE HUMIDITIES.

WEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 50 MPH AT TIMES WILL
CONTINUE THROUGH MID-EVENING BEFORE DIMINISHING. IN ADDITION...
RELATIVE HUMIDITIES OF 10 TO 20 PERCENT ARE OCCURRING ACROSS FIRE
ZONE 118 RESULTING IN DANGEROUS FIRE CONDITIONS. CONDITIONS WILL
IMPROVE LATE THIS EVENING AS WINDS DIMINISH BELOW WARNING CRITERIA.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

$$
000 
WWUS85 KTFX 110259
RFWTFX

RED FLAG WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
859 PM MDT THU JUL 10 2008



MTZ118-110400-
/O.CAN.KTFX.FW.W.0004.000000T0000Z-080711T0300Z/
HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL
FOREST-
859 PM MDT THU JUL 10 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE RED
FLAG WARNING. 

RELATIVE HUMIDITIES ARE SLOWLY RISING AND WIND SPEEDS ARE SLOWLY
DECREASING.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Jul 9, 11:10 PM MDT, 4 hours 29 minutes earlier.

Area forecast discussion, Jul 9, 11:10 PM MDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1110 PM MDT WED JUL 9 2008

.DISCUSSION...ONLY CHANGES THIS EVENING WAS DECREASING WINDS
ACROSS MY EASTERN ZONES. OTHERWISE...FORECAST IS ON TRACK.
CONVECTIVE ACTIVITY ACROSS SOUTHERN CANADA REMAIN NORTH OF
THE BORDER. BUT KEPT VERY LOW POPS NEAR MY NORTHEAST BORDER.
WILLIAMSON DC

&&

.PREVIOUS DISCUSSION...

TONIGHT THROUGH FRIDAY...MAIN CONCERN THIS AFTERNOON WILL BE A
STRONG SHORTWAVE TROUGH AND ASSOCIATED SURFACE LOW PRESSURE
SYSTEM/COLD FRONT THAT WILL MOVE THROUGH THE REGION ON THURSDAY. A
COMBINATION OF STRONG UPPER LEVEL WINDS AND TIGHT SURFACE PRESSURE
GRADIENTS WILL CAUSE WINDS TO INCREASE ACROSS MUCH OF MY FORECAST
AREA. IN PARTICULAR...HIGHER ELEVATIONS OF GLACIER NATIONAL PARK
AND GOING TO THE SUN ROAD COULD RECEIVE WIND GUSTS OF 60 TO 70 MPH
AT TIMES. AS A RESULT...I HAVE ISSUED A HIGH WIND WARNING FOR THE
NORTHERN ROCKY MOUNTAIN FRONT FOR THURSDAY AND THURSDAY EVENING.
ISOLATED TO SCATTERED THUNDERSTORMS WILL ALSO AFFECT MY FAR
NORTHERN ZONES AS THE SYSTEM MOVES THROUGH. BEHIND THE
SYSTEM...TEMPERATURES WILL COOL TO NEAR OR BELOW SEASONAL AVERAGES
ON FRIDAY. WINDS WILL ALSO DIMINISH FROM THOSE OF THURSDAY
ALTHOUGH BREEZY NORTHWEST WINDS ARE ANTICIPATED TO CONTINUE
THROUGH THE DAY. MPJ

FRIDAY NIGHT THROUGH MONDAY NIGHT...A DRY AND COOL NORTHWEST FLOW
ALOFT OVER NORTH CENTRAL...CENTRAL...AND SOUTHWEST MONTANA WILL KEEP
SKIES PARTLY CLOUDY FRIDAY NIGHT WITH LOW TEMPERATURES BELOW
SEASONAL AVERAGES. AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL THEN
REBUILD OVER THE AREA ON SATURDAY...AS TEMPERATURES WARM TO NEAR
NORMAL. A FEW WEAK DISTURBANCES MOVING THROUGH THE RIDGE WILL BRING
A SLIGHT CHANCE OF THUNDERSTORMS TO THE MOUNTAINS. A SHORTWAVE
TROUGH WILL GRADUALLY APPROACH MONTANA FROM THE WEST SUNDAY THROUGH
MONDAY NIGHT. THE RESULTING INCREASINGLY MOIST AND UNSTABLE
SOUTHWEST FLOW ALOFT WILL BRING AT LEAST A SLIGHT CHANCE OF
THUNDERSTORMS TO MOST OF THE AREA MAINLY DURING THE AFTERNOON AND
EVENING HOURS. SURFACE WINDS WILL INCREASE AND BECOME WESTERLY...AS
TEMPERATURES WARM TO ABOVE NORMAL LEVELS AHEAD OF A COLD FRONT
ASSOCIATED WITH THE APPROACHING SYSTEM.  COULSTON

TUESDAY THROUGH WEDNESDAY...MODELS ARE IN PRETTY GOOD AGREEMENT
DURING THIS PERIOD. A WEAK SHORTWAVE TROUGH...OFF THE WEST COAST
TUESDAY...DRIFTS EAST DURING THIS PERIOD. LIMITED MOISTURE AND
ENERGY WITH A FEW DISTURBANCES IN A SOUTHWESTERLY FLOW ALOFT WILL
RESULT IN PARTLY TO MOSTLY CLOUDY SKIES...WITH ISOLATED...MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. TEMPERATURES SHOULD
BE NEAR SEASONAL AVERAGES.  EK

&&

.AVIATION...
UPDATED 0510Z.
HIGH PRESSURE ALOFT AND AT THE SURFACE CONTINUES TO PROVIDE DRY AND
STABLE CONDITIONS. SURFACE WINDS WILL INCREASE AND BECOME GUSTY
AFTER 18Z. VFR CONDITIONS PREVAIL.

&&

.FIRE WEATHER...
WINDY AND VERY WARM CONDITIONS WILL PREVAIL ON THURSDAY AS A LOW
PRESSURE SYSTEM MOVES THROUGH THE AREA. FIRE AGENCIES ARE REPORTING
THAT FUELS ARE STILL FAIRLY GREEN ACROSS MOST OF MY FORECAST AREA.
HOWEVER...FUELS ARE DRYING OUT AND BECOMING MARGINAL IN PORTIONS OF
FIRE ZONE 118. WILL GO AHEAD AND ISSUE A FIRE WEATHER WATCH FOR THIS
AREA FROM NOON UNTIL 9 PM MDT THURSDAY. MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  55  85  48  77 /   0   0  10   0
CTB  52  78  44  73 /   0  10  20  10
HLN  57  87  52  80 /   0   0   0   0
BZN  52  89  48  82 /   0   0   0   0
WEY  44  79  41  74 /   0   0   0   0
DLN  50  86  46  79 /   0   0   0   0
HVR  55  84  48  75 /  10  20  20  20
LWT  52  84  46  73 /   0   0  10  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR MTZ118.

HIGH WIND WARNING FROM 6 AM THURSDAY TO MIDNIGHT MDT THURSDAY
NIGHT FOR MTZ009.

&&

SHORT TERM...WILLIAMSON DC
LONG TERM...COULSTON/EK
AVIATION...EMANUEL

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 9, 2:50 PM MDT, 12 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE GREAT FALLS MT
250 PM MDT WED JUL 9 2008

MTZ010>013-044>051-101200-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-
250 PM MDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ009-101200-
NORTHERN ROCKY MOUNTAIN FRONT-
250 PM MDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDY CONDITIONS WILL EXIST DURING THURSDAY...IN RESPONSE TO A
FAST MOVING PACIFIC STORM SYSTEM THAT WILL TRAVERSE THE CANADIAN
ROCKIES. A HIGH WIND WARNING IS IN EFFECT FROM 6 AM THURSDAY
THROUGH MIDNIGHT THURSDAY FOR THE ROCKY MOUNTAIN FRONT. LOCATIONS
FAVORED FOR THE HIGHEST WIND GUSTS INCLUDE LOGAN PASS AND ALONG
THE GOING TO THE SUN ROAD IN GLACIER PARK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-014-015-052>055-101200-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
250 PM MDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

WINDY...HOT...AND DRY CONDITIONS WILL EXIST DURING THURSDAY ACROSS
SOUTHWEST MONTANA...IN RESPONSE TO A FAST MOVING PACIFIC STORM SYSTEM
THAT WILL TRAVERSE THE CANADIAN ROCKIES. A FIRE WEATHER WATCH IS
IN EFFECT FROM NOON THURSDAY THROUGH 9 PM THURSDAY ACROSS
SOUTHWEST MONTANA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Red Flag Warnings in Montana, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.